Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 28, 2004, 5:46 PM CST for Sioux County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2004, 5:46 PM CST (23:46 UTC)
- Expired
- Mar 28, 2004, 6:15 PM CST
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453 WUUS53 KFSD 282346 SVRFSD IAC167-290015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 545 PM CST SUN MAR 28 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 615 PM CST * AT 539 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF IRETON...OR ABOUT 7 MILES NORTH OF HAWARDEN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAWARDEN AROUND 555 PM CST IRETON AROUND 600 PM CST AT 543 PM WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 8 MILES WEST SOUTH WEST OF HUDSON IN LINCOLN COUNTY. HIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4318 9642 4293 9651 4292 9622 4312 9627 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:00 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 28, 3:00 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CST SUN MAR 28 2004 .DISCUSSION... CONVECTIVE SCT SHWRS/EVEN ISOLD TSTMS ASSCD WITH COLD UPR SHORT WAVE...MOVG ESEWD OVR CWA THIS AFTN AND EARLY TNGT. THEN SOME DECOUPLING EXPCD WITH DCRS IN CLDS...TEMPS...AND WNWLY WINDS THIS EVE. CWA STILL IN RELATIVELY MILD WNWLY FLOW INTO MON MRNG...AND EVEN WITH SHIFT TO COLDER NWLY FLW MON AFTN...TEMPS SHOULD MIX OUT TO POTENTIAL AGAIN ESP ALG MISSOURI VALLEY WHERE HIGHS SHOULD REACH INTO THE MID 50S OR SO. ONLY MID 40S EXPCD IN NERN CWA UNDER COLDER AIR ALOFT. WILL KEEP CHC LGT RAIN OR LGT SNW SHWRS IN THIS AREA MON AFTN...WITH ONLY SLGT CHC ADJ TO THIS. NOT REALLY AS MUCH MOISTURE AND INSTABLITY EXPCD MON AFTN AS TDA...SO MEASURABLE IS PRETTY QUESTIONABLE. COLDER AIR OOZES IN FM NNE MON NGT INTO WED...AND MIXING OUT NOT AS GOOD...SO DEFINITELY COOLER TEMPS DURG THIS PERIOD...BUT CLDS SHOULD DCRS WITH DRIER AIR AND SUBSIDENCE EXPCD. IN THE EXTENDED THURSDAY THRU SUNDAY...QUITE A DISCREPANCY BETWEEN THE MODELS PROGRESSING THRU THE PD. THEY ARE IN AGREEMENT IN THE MIDDLE OF THE WEEK AND THRU FRIDAY...IN KEEPING THE LARGE CLOSED OFF UPPER VORTEX MEANDERING THRU THE EASTERN U.S.. THIS SHOULD SETUP A SFC ANTICYCLONE DRAINING DOWN THE MN AND IA AREAS WED NIGHT THRU FRIDAY. THIS FLOW WL BE DRY AND FAIRLY MILD AS THE AIR IS QUITE MODIFIED AND THE GFS LIKELY TOO COLD WITH ITS TEMPS OFF THE SFC. AT THAT POINT THE 00Z/06Z GFS SOLNS EXIT THE ERN U.S. LOW AWAY TOWARD NEW ENGLAND THRU THE WEEKEND...ALLOWING A DIRTY RIDGE TO SETUP BETWEEN THAT VORTEX AND ANOTHER CLOSED LOW IN THE SW U.S.. THIS SOLN DOES NOT SEEM REAL REASONABLE...AND PREFER THE ECMWF/CAN SPECTRAL AND 12Z GFS SOLNS. THESE MODEL RUNS CUTOFF THE DESERT SW LOW...ALLOWING THE NRN STREAM FLOW TO BUILD OVER IT FM THE PAC NW AND BRING AN UPPER TROF INTO THE NRN PLAINS FRIDAY NIGHT AND EARLY SAT. HOWEVER WITH THE LOW LVL ANTICYCLONE HANGING ARND THS AREA...MSTR RETURN IS JUST NOT THERE. THEREFORE WITH THIS UPPER TROF PASSAGE...DECIDED TO LEAVE IT DRY FOR NOW FRIDAY NIGHT AND EARLY SATURDAY...WITH SLIGHTLY ABOVE NORMAL SEASONABLE TEMPS CONTINUING INTO SUNDAY. WITH THE SFC WINDS...THERE WL LIKELY BE A FRONTAL PASSAGE FRI NIGHT SWINGING THE WINDS ARND TO THE NW INTO SAT. SOMETHING FOR THE NIGHT SHIFT TO BE AWARE OF TNGT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/FUHS
Hazardous weather outlook, Mar 28, 4:52 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 AM CST SUN MAR 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 28, 5:03 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN MAR 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL SALEM 43.72N 97.39W
03/28/2004 0.75 INCH MCCOOK SD COUNTY OFFICIAL
0452 PM HAIL CHANCELLOR 43.37N 96.99W
03/28/2004 0.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMLocal storm report, Mar 28, 5:39 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CST SUN MAR 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 6 S WORTHING 43.33N 96.76W
03/28/2004 0.75 INCH LINCOLN SD PUBLIC
HAIL WAS COVERING GROUND WHEN HE CAME HOME FROM CANTON.
AVERAGE SIZE WAS PENNY, BUT SOME WAS BIGGER AND MUCH OF
IT WAS SMALLER.
0511 PM HAIL 1 S LENNOX 43.35N 96.90W
03/28/2004 0.88 INCH LINCOLN SD TRAINED SPOTTER
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.